Colorado, 2024Wildfire in Colorado, July 28 to 31, 2024
July 28 to 31, 2024 · NWS GJT · 1 event in 1 county or zone
The Kings Canyon Fire started in late July due to a lightning strike a half mile south of the Little Dolores River near Kings Canyon about 15 miles southwest of Fruita, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1.0 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Kings Canyon Fire started in late July due to a lightning strike a half mile south of the Little Dolores River near Kings Canyon about 15 miles southwest of Fruita, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 1:10 PM MST, 15 minutes earlier. Its key messages:
- Quiet weather returns with plenty of sunny skies expected today. Some gusty winds up to 25 to 35 mph will be common across the region this afternoon.
- The dry air and gusty winds have increased critical fire weather concerns. Red Flag Warnings remain in effect today. Fire Weather Watches have been issued for Monday for the northern valleys in Colorado for another day of low humidities and gusty winds.
- The warm and dry weather will continue through much of next week as high pressure returns.
Area forecast discussion, Jul 28, 1:10 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
210 PM MDT Sun Jul 28 2024
.KEY MESSAGES...
- Quiet weather returns with plenty of sunny skies expected
today. Some gusty winds up to 25 to 35 mph will be common
across the region this afternoon.
- The dry air and gusty winds have increased critical fire
weather concerns. Red Flag Warnings remain in effect today.
Fire Weather Watches have been issued for Monday for the
northern valleys in Colorado for another day of low humidities
and gusty winds.
- The warm and dry weather will continue through much of next
week as high pressure returns.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 204 PM MDT Sun Jul 28 2024
PWAT values collected by the GJT sounding jumped from 0.99"
yesterday evening to 0.23" this morning denoting a stark change in
the environment across eastern Utah and western Colorado. As a
result most will experience sunny skies with very low chances (0-
15%) for precipitation today. Satellite imagery does show some
towering cumulus development in the northern Uintas early this
afternoon. Virga and a few sprinkles may develop but measurable
precipitation is not anticipated. Breezy winds with gusts up to 25
to 35 mph are likely area wide this afternoon with an upper-level
jet upwards of 70 knots overhead. This, paired with the dry airmass
in place, is resulting in elevated to critical fire weather
conditions which will continue to be of concern until winds subside
later this evening.
Tomorrow the upper-level jet begins to slide off to the northeast.
This helps lower winds across the southern half of the forecast area
but north of I-70 remains breezy. Elevated to critical fire weather
conditions may develop once again with northern Colorado showcasing
the highest confidence for critical fire weather concerns.
Elsewhere, the biggest thing to watch for will be isolated showers
and storms in the San Juans. Otherwise warm and dry conditions
persist.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 204 PM MDT Sun Jul 28 2024
On Tuesday another low pressure system tracks over the Pacific
Northwest and Northern Rockies causing the high pressure to become
centered over the Southern Plains. The high will be able to advect
some moisture in from the south while the left over dry slot drifts
northward. There may enough moisture for afternoon showers and
storms in the San Juans and southern Sawatch range. The minimum RH
values will stay in the teens across the northwest half of the
forecast area. The pressure gradient will remain overhead and
support wind gusts of 25-30 mph mainly north of I-70. This will
result in elevated fire weather conditions where fuels are critical,
which is northwest Colorado for now. On Wednesday the shortwave
trough progresses east over the Plains allowing the high pressure
ridge to be pushed back westward. It eventually sets up shop
overhead by the end of the week. There are some hints that this will
allow moisture to recirculate around the high into our CWA through
next weekend, but this is still a ways out there. The main story
here is the drier pattern and return to hot well above normal
temperatures as lower desert valleys look to get back to triple
digit heat by mid to late week as the high pressure builds back over
the region. Storms are possible over the San Juans each afternoon
and possibly extending up into the central divide mountains by
Friday into next weekend as moisture potentially returns, but dry
and hot weather will be the predominant pattern.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1130 AM MDT Sun Jul 28 2024
VFR conditions are expected through the taf period. Winds
increase this afternoon with gusts generally in the 20-30 mph
range.
&&
.FIRE WEATHER...
Issued at 204 PM MDT Sun Jul 28 2024
Critical fire weather concerns continue this afternoon as dry
and breezy conditions take hold area wide. RH is expected to
drop into the teens and single digits this afternoon and early
evening, with wind gusts upwards of 35 mph. The Red Flag
Warnings remain in effect. Tomorrow and Tuesday, similar
conditions are anticipated but only for the northern valley fire
zones 200 and 202. Confidence has increased enough to issue a
Fire Weather Watch for those two zones on Monday but we will
continue to monitor to see if a watch will be needed on Tuesday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-
203-205-290-292-293.
Fire Weather Watch from Monday afternoon through Monday
evening for COZ200-202.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487-
490.
&&
SHORT TERM...KAA
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Jul 28, 2:11 AM MST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
311 AM MDT Sun Jul 28 2024
COZ001>014-017>023-UTZ022>025-027>029-291315-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
311 AM MDT Sun Jul 28 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Red Flag Warnings are in effect for portions of eastern Utah and
western Colorado as dry air and gusty winds will create critical
fire weather conditions. Outside of that, sunny skies are expected
with warm temperatures.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Fire Weather Watch has been issued for Monday across the
northernvalleys as dry air and gusty winds will keep critical
fire weather conditions a concern. Some afternoon storms look to
return to the mountains by mid next week with dry and warm weather
elsewhere.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- July 28, 1:25 PM MST to July 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Crop damage
- $1.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The Kings Canyon Fire started in late July due to a lightning strike a half mile south of the Little Dolores River near Kings Canyon about 15 miles southwest of Fruita, Colorado. The fire grew to 220 acres before it was contained in early August. The estimated final cost was $1 million.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Hail in Nebraska, July 28 to 31, 2024$52 million · 1.5 in hail · 35 events
- Flash Flooding and Flood in Illinois, July 28 to 29, 2024$250,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, July 28, 20242.75 in hail · 36 events
- Flash Flooding in New Mexico, July 28 to 29, 2024$50,000 · 2 events
- Hail and Damaging Winds in Iowa, July 28 to 29, 2024$2,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Winds in Alabama, July 28 to 29, 2024$11,000 · 50 kt wind · 5 events
- Heat in Texas, July 28 to 31, 20246 events
- Hail and Damaging Winds in South Dakota, July 28, 20241.75 in hail · 5 events
- Hail in South Dakota, July 28, 20242.25 in hail · 5 events
- Damaging Winds in Wyoming, July 28, 202463 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 28 to 29, 20241 in hail · 4 events
- Damaging Winds in Alabama, July 28, 2024$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204454.